Heat, Jefferson
- When
- July 14, 12:00 PM CST to 5:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
With breezy southerly winds bringing dew points in the mid to upper 70s to Southern Illinois under high pressure, heat indices in most of Southern Illinois surged to 105-113F on the 14th and 15th. The highest observed heat index was 113F at the Mount Vernon Airport AWOS on the 15th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
With breezy southerly winds bringing dew points in the mid to upper 70s to Southern Illinois under high pressure, heat indices in most of Southern Illinois surged to 105-113F on the 14th and 15th. The highest observed heat index was 113F at the Mount Vernon Airport AWOS on the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 10:34 AM CST, 1 hour 26 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
1134 AM CDT Sun Jul 14 2024
.KEY MESSAGES...
- Potentially hazardous heat and humidity will begin today and
continue into early next week. A Heat Advisory has been
issued for all the forecast area through Monday evening.
- A potent, but slow-moving, frontal boundary will push into the
region Tuesday night into Wednesday. Scattered to numerous
thunderstorms are expected, with locally heavy rain and some
flooding issues a possibility.
- Drier and much more comfortable temperatures and humidity
levels will arrive for the second half of the week.
&&
.DISCUSSION...
Issued at 243 AM CDT Sun Jul 14 2024
Today through Tuesday night...Patchy fog will continue to
develop early this morning in this stuffy and stagnant
airmass. A few locations have already seen visibility values
drop to 1 mile or less, so may need to hoist a Special Weather
Statement or Dense Fog Advisory if conditions continue to
decline.
Today will be the start of another heat wave that will last
through Tuesday. High pressure centered over the southern
Appalachian Mountains will funnel a very warm and humid airmass
into the region. Latest NAEFS guidance shows 850 mb
temperatures climbing to 21-23C during this period, which will
yield peak surface temperatures in the lower to middle 90s in
most areas. Combined with dew point temperatures in the middle
70s (with areas near high evapotranspiration sources seeing
locally higher values approaching 80 degrees), heat index values
today, Monday, and Tuesday, should have no issues reaching Heat
Advisory criteria (105-110F) for the entire region. Low
temperatures will fall into the lower to middle 70s during this
period. Combined with the high humidity, relief from the heat
will be limited at best, especially for those in urbanized
areas.
Wednesday and Thursday...A transition to a period of unsettled
weather is looking more likely during the Wednesday and Thursday
period. Global model guidance shows a rather robust baroclinic
zone setting up over the region during this time, in association
with an approaching surface cold front from the northwest. As it
typical with summertime cold fronts, its progress will be slow
as it traverses the region. Scattered to numerous showers and
thunderstorms will develop near this boundary. Aided by
favorable upper-level dynamics, PWAT values around 2", and the
potential for training thunderstorms, locally heavy rain and
flooding issues will be possible. Latest WPC QPF now has roughly
1-2" of rain forecast over the western half (SEMO/SW IL/far W
KY) of the region, and 0.5-1.0" over the eastern half (SE IL/SW
IN/rest of W KY). Given the favorable setup, would not be
surprised if QPF amounts increase a bit more in the coming days.
Also would not be surprised by a stray strong to severe storm
with strong winds either. High temperatures will fall into the
middle to upper 80s on Wednesday and the lower to middle 80s on
Thursday.
Friday through Saturday...Following the frontal passage, a
period of very, very nice weather looks to be in store for the
region. high pressure looks to setting over the area from
Canada, bringing a refreshing break from the heat and humidity.
High temperatures will reach the lower to middle 80s, but with
very comfortable humidity levels, overnights lows look to fall
into the upper 50s to lower 60s! These values would actually not
be too far from record low territory.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1134 AM CDT Sun Jul 14 2024
A few CU around 5-6 kft AGL is possible this afternoon as
satellite imagery indicates some development across the region.
Otherwise, VFR conditions prevail through Monday morning with
only a few high cirrus clouds overnight. SWS winds today turn
light & variable tonight before increasing once again in the
morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Monday for ILZ075>078-080>094.
MO...Heat Advisory until 8 PM CDT Monday for MOZ076-086-087-100-
107>112-114.
IN...Heat Advisory until 8 PM CDT /9 PM EDT/ Monday for INZ081-082-
085>088.
KY...Heat Advisory until 8 PM CDT Monday for KYZ001>022.
&&
DISCUSSION...DWS
AVIATION...DWHazardous Weather Outlook National Weather Service Paducah KY 726 AM CDT Sun Jul 14 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151230- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 726 AM CDT Sun Jul 14 2024 /826 AM EDT Sun Jul 14 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Dangerous heat and humidity values are forecast this afternoon. Refer to the Heat Advisory for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous heat and humidity values will continue Monday and Tuesday. Refer to the Heat Advisory for more details. A good chance of thunderstorms returns to the forecast late Tuesday night through Wednesday night. Locally heavy rain may lead to some flooding issues development. An isolated strong to severe storm with strong winds cannot be rule out as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. DWS
The national radar mosaic for the moment the first event began.
19 heat, 1 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201878, 1201879, 1201880, 1201881, 1201882, 1201883, 1201884, 1201885, 1201886, 1201887, 1201888, 1201889, 1201890, 1201891, 1201892, 1201874, 1201875, 1201876, 1201877, 1205076.